Virginia, 2024

Winter Weather in Virginia, March 1, 2024

March 1, 2024 · NWS LWX · 1 event in 1 county or zone

An area of low pressure moved across the Mid-Atlantic with temperatures near or just below freezing (32F) across the higher elevations of Virginia. This resulted in a period of snow, sleet, and freezing rain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moved across the Mid-Atlantic with temperatures near or just below freezing (32F) across the higher elevations of Virginia. This resulted in a period of snow, sleet, and freezing rain. Snow/sleet accumulations totaled a half inch to one inch. Freezing rain accreted a glaze to around one tenth of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 1, 2:21 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 1, 2:21 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
221 PM EST Fri Mar 1 2024

.SYNOPSIS...
An area of low pressure near the Southeast coast drifts
northward, bringing rain across the area tonight and for much of
Saturday. Low pressure depart out to sea by early next week as
high pressure briefly returns in its wake. A cold front
approaches from the Ohio River Valley during the middle of next
week, with an area of low pressure approaching from the Gulf
Coast. Well above normal temperatures are likely over the next
week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Slightly above normal highs this afternoon in the low to mid
50s, as dense clouds build in with an area of low pressure
approaching from the south this evening. Rain is expected to
overspread the area from southwest to northeast through tonight.
Rain starts off as a drizzle to light rain, then becomes
steadier, and at times heavy, tonight through Saturday morning.
Widespread rain amounts of three quarters to one inch are
expected, with isolated higher amounts up to 1.5 inches
possible along the eastern slopes of the Blue Ridge.

A Winter Weather Advisory remains in effect for western Grant,
western Pendleton, and western Highland Counties in the
Alleghenies where freezing rain is expected this evening. This
threat will be confined to elevations above 3000ft, where ice
accumulations up to a tenth of an inch are possible. Freezing
rain transitions to rain after midnight.

Rain begins to lessen in intensity Saturday morning as the low
pushes east and winds turn north to northwest. However, a light
rain to drizzle is expected to continue into the afternoon, then
rain ends Saturday evening as low pressure pulls away from the
region. Highs Saturday afternoon reach the 50s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
High pressure builds into the region for the end of the weekend.
Mild temperatures as Saturday and Sunday night lows only drop to
the 40s, and highs Sunday afternoon each the low to mid 60s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The work week will start out dry as high pressure pivots offshore.
Easterly to southeasterly winds will remain relatively light in
return flow, blowing less than 10 knots and gusting up to 15 knots.
Temperatures will be slightly above normal on Monday, with highs in
the 60s and overnight lows in the 40s.

Precipitation returns to the forecast on Tuesday as broad upper
level trough pivots over western and central CONUS. At the
surface, two nearby weather features will result in precipitation
chances persisting for the remainder of the long term period. The
first of the aforementioned weather features is a cold front
tracking eastward from the Ohio River Valley. The second is a
frontal system off the east coast with multiple waves of low
pressure traversing along the boundary. Precipitation chances peak
Wednesday afternoon and through the overnight as the frontal
boundary over the Ohio River Valley moves over the area. Current
guidance shows a 30-40% probability of 1" of rain during that time
frame. Flooding risk, at this time, remains low but we will continue
to monitor this event.

Temperatures on Tuesday will be similar to Monday with highs in the
60s areawide. Temperatures cool slightly in the wake of a cold front
on Wednesday with highs in the 50s to 60s.
&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Increasing cloud cover for the rest of the afternoon as CIGs
lower ahead of an approaching area of low pressure. Persistent
light rain overspreads the area this evening as CIGs quickly
lower to MVFR, then IFR. Rain becomes moderate overnight, as
visibility drops to 2-3SM. Rain becomes light to a drizzle by
Saturday afternoon, however, the IFR CIGs are going to stick
around for most of Saturday. There is about a 30-40pct chance
of LIFR CIGs Saturday morning into early afternoon.

As the area of low pressure pulls away from the area conditions
improve Saturday night as winds become northwest. VFR conditions
return Sunday into Sunday night as high pressure briefly builds
into the region.

VFR conditions are likely Monday with high pressure shifting over
the area. Conditions deteriorate to sub-VFR on Tuesday as
precipitation moves into the area. Winds will be out of the
east/southeast both days.

&&

.MARINE...
Gusty southeast winds continue over the middle Chesapeake Bay
and Lower Tidal Potomac this afternoon. These winds should abate
this evening as an area of low pressure approaches from the
south. Expect east winds to increase again Saturday morning and
afternoon as the low pressure makes its closest approach and
moves over the lower Chesapeake. Small Craft Advisories are in
effect for most of the waters.

Winds turn northwest Saturday night as low pressure pulls out to
sea, and high pressure builds in its wake. Sub-SCA conditions
expected Sunday into Sunday night as winds turn south to southeast.

Easterly to southeasterly winds will remain below SCA criteria both
Monday and Tuesday. Precipitation chances increase over the waters
Tuesday evening and into the overnight.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Winter Weather Advisory from 5 PM this afternoon to 1 AM EST
     Saturday for VAZ503.
WV...Winter Weather Advisory from 5 PM this afternoon to 1 AM EST
     Saturday for WVZ501-505.
MARINE...Small Craft Advisory until 7 PM EST this evening for ANZ531-
     532-536-538>540.
     Small Craft Advisory until 11 PM EST this evening for ANZ533-
     534-537-541>543.
     Small Craft Advisory from 7 AM to 4 PM EST Saturday for ANZ533-
     534-537-541>543.

&&

SYNOPSIS...KRR/KJP
NEAR TERM...KRR
SHORT TERM...KRR
LONG TERM...AVS
AVIATION...KRR/AVS
MARINE...KRR/AVS
Hazardous weather outlook, Mar 1, 4:05 PM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
405 PM EST Fri Mar 1 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-022115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
405 PM EST Fri Mar 1 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-022115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
405 PM EST Fri Mar 1 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-022115-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
405 PM EST Fri Mar 1 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for portions of the area
this evening where confidence is highest in light freezing rain.
Spottier light freezing rain is possible outside of the advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
March 1, 5:00 PM EST to 11:59 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154659.